Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 18, NWS Sioux Falls, SD

May 8, 2023Dixon County, Nebraska; Plymouth County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2023, 6:12 PM CDT for Dixon County, Nebraska; Plymouth County, Iowa; Union County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2023, 6:12 PM CDT (23:12 UTC)
Expired
May 8, 2023, 6:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Plymouth County, IA, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:16 PM CDTHAIL 11 Se Elk Point, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS53 KFSD 082312
SVRFSD
IAC149-NEC051-SDC127-082345-
/O.NEW.KFSD.SV.W.0018.230508T2312Z-230508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
612 PM CDT Mon May 8 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Plymouth County in northwestern Iowa...
  Northeastern Dixon County in northeastern Nebraska...
  Southern Union County in southeastern South Dakota...

* Until 645 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located over Elk Point, or
  7 miles north of Ponca, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Jefferson around 625 PM CDT.

Other locations in the path of this severe thunderstorm include North
Sioux City and Sioux City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4265 9678 4277 9673 4271 9622 4256 9637
      4256 9648 4253 9648
TIME...MOT...LOC 2312Z 285DEG 25KT 4267 9667 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AP
2 follow-up statements
329 
WWUS53 KFSD 082322
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
622 PM CDT Mon May 8 2023

NEC051-082331-
/O.CAN.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Dixon NE-
622 PM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIXON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
      4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2321Z 285DEG 25KT 4265 9658 

$$

IAC149-SDC127-082345-
/O.CON.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Plymouth IA-Union SD-
622 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN UNION COUNTIES...

At 621 PM CDT, a severe thunderstorm was located near Jefferson, or 8
miles northeast of Ponca, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...At 6:16 PM CDT Trained weather spotters reported 1 inch 
         hail 1 mile SE of Elk Point, SD.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Jefferson around 625 PM CDT.

Other locations in the path of this severe thunderstorm include North
Sioux City and Sioux City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
      4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2321Z 285DEG 25KT 4265 9658 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AP
368 
WWUS53 KFSD 082343
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
643 PM CDT Mon May 8 2023

IAC149-SDC127-082353-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Plymouth IA-Union SD-
643 PM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PLYMOUTH AND
SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
      4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2343Z 285DEG 25KT 4262 9640 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:23 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 8, 2:23 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
223 PM CDT Mon May 8 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 220 PM CDT Mon May 8 2023

TONIGHT: As of mid afternoon, an area of unstable cumulus and weak
showers has developed in southeast SD and is tracking northeast,
associated with a weak upper disturbance pivoting around the upper
low to our north. Main focus through early this evening will be
whether isolated storms are able to develop as this feature tracks
near and east of the I-29 corridor. CAMs suggest a low end potential
for a few isolated strong to severe Tstorms with up to quarter sized
hail developing through 9pm east of I-29, but this is conditional on
whether there is enough instability (up to 1000 J/kg) for storms to
tap into. Dew points observed in the upper 50s near the Hwy 20
corridor in IA suggest this remains possible.

After this early evening wave exits, quiet zonal flow aloft and
mostly clear skies prevail until after midnight. Expect temperatures
to fall into the 50s with light winds and cirrus spreading in late
tonight.

TUESDAY: Zonal flow aloft persists with another weak mid level wave
sliding by to our west. Model soundings suggest an increasing chance
of morning showers near the Missouri River, but lingering subcloud
layer dry air below 7 kft means it will be tough to get more than a
few hundredths of an inch of rain. As the day progresses, this dry
air becomes less of a concern with 12z deterministic models favoring
moistening via warm air advection and a warm front lifting
widespread 50+ degree dew points in by the afternoon. Thus expect
rain chances to spread northeastward with the wave. Can't rule out a
few rumbles of thunder but rainfall amounts are favored to remain
under a tenth inch at most sites. A stronger LLJ should aid
destabilization to 500-1500 J/kg MUCAPE in the afternoon and
evening, but weaker shear and mid level lapse rates favor only
weaker multicell storms, so severe weather looks unlikely.

Highs will be able to reach the 70s pretty easily south of the I-90
corridor where south winds will prevail, but confidence is lower
regarding highs further north ahead of the front. Near and north of
I-90 in easterly flow, showers and cloud cover could hold
temperatures back in the 60s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 220 PM CDT Mon May 8 2023

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT: Ridging aloft and residual
dry air in the region favor drier weather, which is in agreement
with global ensembles. Convective remnants from better forcing for
ascent over the High Plains are our best hope for any meaningful
rain and impactful weather. The latest 12z models (including
global ensembles) favor drier weather than not with ridging owing
to a period of slight warming. Widespread highs in the 70s are
likely Wednesday and Thursday, though could be tapered back some
if clouds or rain stray in for too long. Breezy southeast winds
return as well with gusts in the 20s.

THURSDAY THROUGH THE WEEKEND: Amplified troughing out west shifts
into the eastern Rockies by Thursday and into the High Plains by
Friday. Ensemble guidance favors some periods of an increased
chance (up to 50% chance) of receiving over 0.10 inches of rain
late week as the associated sfc low ejects into the High Plains,
but there are some concerns with the better forcing being
counteracted by strong capping aloft. Near to above normal
temperatures are expected to continue with daily highs mainly in
the 70s until this strong wave gets swept up in northwest flow
aloft late in the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT Mon May 8 2023

VFR conditions are expected for the TAF period. A weak CU field
is developing this afternoon as shown on current satellite. Hi-res
guidance has been hinting at the possibility of isolated showers
and storms developing east of I-29 this afternoon. There is a bit
of a higher consensus amongst the guidance with KSUX seeing rain
and have thus included VCSH in KSUX's TAF. While thunder is
possible with the showers, confidence is not high enough to
include in a TAF at this time.

Predominately light and variable westerly flow will begin the TAF
period before slowly turning to out of the southeast to end the TAF
period with speeds of 5-10 knots expected. The next chance for rain
looks to move into the area by the end of the TAF period tomorrow.
As such, have included VCSH in all TAF to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...Meyers
Hazardous weather outlook, May 8, 2:25 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Sioux Falls SD
225 PM CDT Mon May 8 2023

SDZ038-039-050-052>054-057>060-063>065-068-069-091030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
225 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms will be possible
through early this evening. Severe weather is not expected with this
activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms will be possible
through late this week. At this time, the severe weather threat is
expected to remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-091030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Union-
225 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms will be possible
early this afternoon into the evening hours. A few isolated strong to severe
thunderstorms with hail up to quarter size cannot be ruled out with
this activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms will be possible
through late this week. At this time the severe weather threat is
expected to remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.